Alert archive / Louisiana / Flash Flood Warnings in 2006

Flash Flood Warning 5, NWS New Orleans, LA

August 9, 2006Ascension Parish, East Baton Rouge Parish, Iberville Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at Aug 9, 2006, 5:24 PM CDT for Ascension Parish, East Baton Rouge Parish, Iberville Parish, Louisiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2006, 5:24 PM CDT (22:24 UTC)
Expired
Aug 9, 2006, 7:30 PM CDT
In force
2 hr
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Ascension Parish, LA, East Baton Rouge Parish, LA, Iberville Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2006-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1039 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2006-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1039 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 092224
FFWLIX
LAC005-033-047-100030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
524 PM CDT WED AUG 9 2006

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ASCENSION PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF GONZALES
  EAST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF OAK HILLS PLACE
  IBERVILLE PARISH IN SOUTHEAST LOUISIANA

* UNTIL 730 PM CDT

* AT 522 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH     
  FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NEW
ORLEANS.

LAT...LON 3020 9115 3021 9092 3039 9095 3039 9114
      3034 9114

$$


92/JSS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:40 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 9, 3:40 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
340 PM CDT WED AUG 9 2006

.DISCUSSION...HIGH PRESSURE CONTINUES OVER THE SOUTHERN PLAINS. DAYTIME
HEATING AND FORCING ASSOCIATED WITH THE UPPER LEVEL LOW SPINNING
ACROSS THE EAST CENTRAL GULF HAS TRIGGERED SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS ACROSS OUR AREA THIS AFTERNOON. EXPECT
THIS ACTIVITY TO CONTINUE THROUGH THE EARLY EVENING UNTIL THE LOSS
OF DAYTIME HEATING DIMINISHES THE RAIN CHANCES. MAY SEE SOME
PATCHY LIGHT FOG TONIGHT, ESPECIALLY IN AREAS THAT RECEIVED
RAINFALL THIS AFTERNOON. SCATTERED POPS ARE FORECAST FOR TOMORROW
AS THE UPPER LOW PUSHES INTO THE WESTERN GULF.

NO SIGNIFICANT CHANGES IN FORECAST THINKING. FOLLOWING THE UPPER
LOWS PASSAGE, HIGH PRESSURE WILL AGAIN DOMINATE THE WEATHER
PATTERN FRIDAY THROUGH THE MIDDLE PART OF NEXT WEEK. HIGH
TEMPERATURES WILL CLIMB INTO THE MID 90S AREAWIDE, WHILE LOW
TEMPERATURES WILL DROP INTO THE MID AND UPPER 70S. ISOLATED TO
WIDELY SCATTERED THUNDERSTORMS CAN BE EXPECTED EACH AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  74  94  75  94 /  30  40  20  20
BTR  75  94  75  95 /  30  40  20  20
MSY  76  92  76  93 /  30  40  20  20
GPT  76  93  76  93 /  30  40  20  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

92/JSS
Hazardous weather outlook, Aug 9, 11:11 AM CDT, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1111 AM CDT WED AUG 9 2006

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-101100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1111 AM CDT WED AUG 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. AN
ISOLATED STRONG STORM WILL BE POSSIBLE, BUT SEVERE STORMS ARE NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM ACTIVITY IS EXPECTED TO DECREASE IN COVERAGE OVER THE
WEEKEND, BUT THOSE THAT DO DEVELOP WILL HAVE THE POTENTIAL TO BECOME
STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

92/JSS

In the hours before

Special weather statement, Aug 9, 4:23 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT...CORRECTED TYPO
NATIONAL WEATHER SERVICE NEW ORLEANS LA
423 PM CDT WED AUG 9 2006

LAZ058-092205-
ST JOHN THE BAPTIST-
423 PM CDT WED AUG 9 2006

...STRONG THUNDERSTORM OVER ST JOHN THE BAPTIST PARISH...

AT 420 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS NORTHEAST OF RESERVE. THE STORMS ARE MOVING TO
THE SOUTHWEST AT 10 TO 15 MPH...AND ARE CAPABLE OF PRODUCING WIND
GUSTS TO 40 MPH...FREQUENT LIGHTNING...HEAVY RAIN...AND SMALL HAIL.
RAINFALL RATES UP TO 1.5 INCHES PER HOUR ARE POSSIBLE.

PERSONS IN THIS AREA SHOULD SEEK SHELTER UNTIL THESE STORMS PASS.
LIGHTNING IS A LEADING WEATHER KILLER. LEAVE FARM EQUIPMENT...GOLF
COURSES AND SWIMMING POOLS UNTIL THESE STORMS ARE SAFELY OUT OF THE
AREA.

8
Local storm report, Aug 9, 4:59 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
459 PM CDT WED AUG 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             BATON ROUGE             30.45N 91.13W
08/09/2006  E0.88 INCH       EAST BATON ROUGE   LA   BROADCAST MEDIA

            NICKEL-SIZED HAIL REPORTED NEAR I-10 AND HIGHLAND

0445 PM     HAIL             BATON ROUGE             30.45N 91.13W
08/09/2006  E0.75 INCH       EAST BATON ROUGE   LA   BROADCAST MEDIA

            3/4-INCH HAIL 2 MILES SOUTH OF MALL OF LOUISIANA OR
            BLUEBONNET AND I-10

0448 PM     TSTM WND GST     BATON ROUGE             30.45N 91.13W
08/09/2006  M75.00 MPH       EAST BATON ROUGE   LA   BROADCAST MEDIA

            TV STATION WEATHER OBSERVER MEASURED 75 MPH GUST ON
            COURSEY BLVD

&&

25
Local storm report, Aug 9, 4:59 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
459 PM CDT WED AUG 09 2006

...CORRECTED WIND GUST OVER EAST BATON ROUGE PARISH...

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             BATON ROUGE             30.45N 91.13W
08/09/2006  E0.88 INCH       EAST BATON ROUGE   LA   BROADCAST MEDIA

            NICKEL-SIZED HAIL REPORTED NEAR I-10 AND HIGHLAND

0445 PM     HAIL             BATON ROUGE             30.45N 91.13W
08/09/2006  E0.75 INCH       EAST BATON ROUGE   LA   BROADCAST MEDIA

            3/4-INCH HAIL 2 MILES SOUTH OF MALL OF LOUISIANA OR
            BLUEBONNET AND I-10

0448 PM     TSTM WND GST     BATON ROUGE             30.45N 91.13W
08/09/2006  M48.00 MPH       EAST BATON ROUGE   LA   BROADCAST MEDIA

            TV STATION WEATHER OBSERVER MEASURED 48 MPH GUST ON
            COURSEY BLVD

&&

25
Local storm report, Aug 9, 5:10 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
510 PM CDT WED AUG 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             CARVILLE                30.22N 91.10W
08/09/2006  E0.75 INCH       IBERVILLE          LA   LAW ENFORCEMENT

            VARIOUS REPORTS OF PENNY-SIZED HAIL OVER EASTERN PART OF
            PARISH

0500 PM     HAIL             PRAIRIEVILLE            30.30N 90.97W
08/09/2006  E0.75 INCH       ASCENSION          LA   LAW ENFORCEMENT

            VARIOUS REPORTS OF PENNY-SIZED HAIL ACROSS PARISH

&&

25
Local storm report, Aug 9, 5:12 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
512 PM CDT WED AUG 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     FLASH FLOOD      PASCAGOULA              30.37N 88.55W
08/09/2006                   JACKSON            MS   AMATEUR RADIO

            HAM RADIO REPORT OF WATER HALF-WAY UP CARS AT MARKET AND
            HIGHWAY 90.

&&

25
Special weather statement, Aug 9, 5:17 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
517 PM CDT WED AUG 9 2006

LAZ056-092315-
ASSUMPTION-
517 PM CDT WED AUG 9 2006

...STRONG THUNDERSTORM MOVING INTO ASSUMPTION PARISH...

AT 517 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS NEAR PAINCOURTVILLE. THE STORMS ARE
MOVING TO THE SOUTHWEST NEAR 20 MPH...AND ARE CAPABLE OF PRODUCING
WIND GUSTS TO 45 MPH...VERY FREQUENT LIGHTNING...HEAVY RAINFALL...AND
SMALL HAIL. RAINFALL RATES UP TO 2 INCHES PER HOUR ARE POSSIBLE.

PERSONS IN THIS AREA SHOULD SEEK SHELTER UNTIL THESE STORMS PASS.
LIGHTNING IS A LEADING WEATHER KILLER. LEAVE FARM EQUIPMENT...GOLF
COURSES AND SWIMMING POOLS UNTIL THESE STORMS ARE SAFELY OUT OF THE
AREA.

8

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 1:25 PM CDTSpecial Marine WarningLIX50 min
Aug 9, 1:28 PM CDTSpecial Marine WarningLIX47 min
Aug 9, 3:17 PM CDTSpecial Marine WarningLIX58 min
Aug 9, 3:22 PM CDTSpecial Marine WarningLIX53 min
Aug 9, 3:44 PM CDTSevere Thunderstorm WarningLIXTangipahoa46 min
Aug 9, 4:14 PM CDTSpecial Marine WarningLIX61 min
Aug 9, 4:31 PM CDTSevere Thunderstorm WarningLIXAscension, East Baton Rouge, Iberville44 min
Aug 9, 4:32 PM CDTSevere Thunderstorm WarningLIXSaint James, Saint John the Baptist43 min
Aug 9, 5:27 PM CDTSevere Thunderstorm WarningLIXAssumption48 min
Aug 9, 5:36 PM CDTSevere Thunderstorm WarningLIXIberville54 min
Aug 9, 6:40 PM CDTSevere Thunderstorm WarningLIXPointe Coupee35 min
Aug 9, 6:47 PM CDTSpecial Marine WarningLIX43 min

Nearby

Flash Flood Warnings in Louisiana, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.